Hail, Indian River
- When
- July 22, 11:35 AM EST
- Where
- Indian River County, 1.41 mi ENE of Vero Lake Estates
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 27.640, -80.360
Nickel size hail fell in the Rio Mar area.
Sea breeze thunderstorms produced hail and wind gusts along the coast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
Sea breeze thunderstorms produced hail and wind gusts along the coast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 22, 8:45 AM EST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 945 AM EDT TUE JUL 22 2008 .DISCUSSION... CURRENT...SFC OBS SHOW A BIT OF AN UNUSUAL ORIENTATION TO THE SFC/ LOW LEVEL RIDGE...WHICH NOW APPEARS TO BE ORIENTED FROM AROUND THE TAMPA BAY AREA SEWD TO NR LK OKEE AND THEN NR SUA/PBI. WITH THE RIDGE AXIS PRETTY MUCH SOUTH OF THE AREA...SFC WINDS ARE GENERALLY LIGHT SSW-SW ACROSS THE ENTIRE CWA. WINDS FROM ABOUT 1-2KM OFF THE DECK UP INTO THE MID LEVELS REMAIN NW/WNW...OWING TO THE WEAK MID LVL TROUGH ALONG/OFFSHORE THE EAST COAST OF FL. H50 TEMPS HAVE COOLED A GOOD 1-2C OVER THE AREA OVER MON...WHICH HAS STEEPENED LOW TO MID LVL LAPSE RATES...AND REDUCED THE VOTD TO THE L-M50S. PWATS ACROSS THE AREA ARE AVGING 1.8 GIVE OR TAKE. 10Z XMR RAOB SHOWED 2.2 OWING TO SATURATED CONDS FROM ABOUT 860-560MB...WHICH IM NOT BUYING INTO...UNLESS THE 15Z RAOB CONFIRMS THIS (DOUBTFUL CONSIDERING NEITHER THE GOES OR CIRA TPW PRODUCTS SHOW SUCH HIGH VALUES). TODAY...OVERALL EXPECT SCT STORM COVERAGE AGAIN TODAY...INITIALLY JUST SOME ISOLD ACTIVITY ALONG THE ECSB AND NR INLAND LAKES...BUT COVERAGE SHOULD INCREASE AS ADDITIONAL MESO BDRY INTERACTIONS OCCUR AS THE SEA BREEZE PUSHES INTO THE INTR. EXPECT A SLGTLY HIGHER SVR THREAT TODAY THAN MONDAY (WHICH HAD A FEW STRONG-SVR STORMS AS WELL) AND WILL UPGRADE THREATS SOME IN HWO/G-HWO PRODUCT SUITE. PLAN TO INCREASE POPS BY 10% OVER THE INTR. && .AVIATION...VFR THROUGH AROUND 18Z...THEN SLOW INCREASE IN CVRG OF TSRA PRODUCING CIG/VSBY REDUCTIONS THROUGH 00Z. BETTER CHC FOR TS AT INTERIOR TAF SITES...VCTS AT EAST COAST LOCATIONS UNLESS CONDS WARRANT AN AMD. && .MARINE...LGT S-SW FLOW AOB 10KT...BCMG ONSHORE NR THE COAST DUE TO ECSB CIRC. SEAS 1-2FT NR SHORE AND 2-3FT OFFSHORE. && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && CRISTALDI/PENDERGRAST
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1000 AM EDT TUE JUL 22 2008 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-222100- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1000 AM EDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... THUNDERSTORM DEVELOPMENT WILL BEGIN BY EARLY THIS AFTERNOON ALONG EAST COAST SEA BREEZE AS IT DRIFTS INLAND. THE GREATEST CHANCE FOR STORMS WILL BE OVER THE INTERIOR SECTIONS LATE THIS AFTERNOON AS COLLISIONS OCCUR WITH THE EAST AND WEST COAST SEA BREEZE BOUNDARIES. LATEST UPPER AIR SOUNDING DATA INDICATES MID LEVEL TEMPERATURES HAVE COOLED BY A COUPLED OF DEGREES...WHICH WILL ENHANCE THE THREAT FOR DAMAGING WIND GUSTS AND COIN SIZED HAIL WITH THE MORE INTENSE STORMS THAT DEVELOP FROM MID AND LATE AFTERNOON INTO EARLY EVENING. STORMS WILL ALSO BE CAPABLE OF PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY DOWNPOURS DUE TO SLOW STORM MOVEMENT. MOVE INDOORS AT THE FIRST SIGN OF A THUNDERSTORM. ...RIP CURRENT IMPACT... PERSISTENT LONG PERIOD OCEAN SWELLS WILL PRODUCE A MODERATE RISK FOR RIP CURRENTS AGAIN TODAY. REMEMBER TO SWIM WITHIN SIGHT OF A LIFEGUARD AND NEVER SWIM ALONE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SUFFICIENT MOISTURE AND INSTABILITY WILL EXIST FOR SCATTERED AFTERNOON SHOWERS AND STORMS EACH DAY INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER...AND REPORT ANY STORMS WITH STRONG WINDS OR HAIL TO THE NATIONAL WEATHER SERVICE IN MELBOURNE. GLITTO/CRISTALDI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 1226 PM EDT TUE JUL 22 2008 FLZ054-221715- INDIAN RIVER- 1226 PM EDT TUE JUL 22 2008 ...STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN INDIAN RIVER COUNTY... AT 1226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM OVER INDIAN RIVER SHORES TO VERO EBACH...MOVING NORTHEAST AT 10 MPH. LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE VERO BEACH. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. JP
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Nickel size hail fell in the Rio Mar area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129212.